Stevens Johnson Syndrome Disease Education

 

DEFINITIONS AND BASIC REQUIREMENTS

FOR THE USE OF TERMS FOR REPORTING

ADVERSE DRUG REACTIONS

 

Skin and Appendages Disorders

(SOC 0100)

Introduction

In diagnosing a cutaneous eruption that may be an adverse drug reaction it is important to decide whether the eruption is due to the disease, primarily due to the drug, or due possibly to an interaction between the disease and the drug.

Cutaneous reactions frequently occur when patients are receiving a number of drugs, and thus etiological relationship may be difficult to assess. When patients take drugs for a febrile disorder that ultimately proves to be an infection, an eruption may be due to the underlying disorder or the prescribed drug. Some cutaneous drug reactions may be dose-dependent or due to exacerbation of underlying disease.

 

The terms considered here refer to adverse drug reactions that affect the skin prominently and are at times severe. Systemic disorders such as serum sickness may have skin manifestations but do not involve the skin primarily and are therefore discussed under different organ-systems. Other terms not considered are those that refer to such disorders as psoriasis, scleroderma, and systemic lupus erythematosus, disorders occasionally reported as drug-related but already clearly defined in the medical literature. However, when patients present with atypical signs and symptoms of such conditions as scleroderma and systemic lupus erythematosus, drugs as etiological factors should be considered; an example is the eosinophilia-myalgia syndrome, associated with l-tryptophan. Also not considered are terms for disorders of the hair and sweat glands and acneiform eruptions; these disorders are usually easy to describe and the terms used are not liable to misinterpretation.

Bullous reactions, i.e., reactions characterized by blisters, frequently reported in association with drugs include erythema multiforme, Stevens- Johnson syndrome, and toxic epidermal necrolysis.  Bullae may also be a feature of photosensitivity reactions and fixed drug reactions. In assessing patients with blisters it is important to distinguish the condition from primary bullous diseases such as pemphigus and pemphigoid. The latter is seen mainly in the elderly, who may be taking multiple medications. It is important to be aware that many common skin disorders, e.g. insect-bite reactions and pompholyx eczema, may present with localized blisters...

 

Reference 7b

Erythema multiforme, Stevens-Johnson syndrome,

Toxic epidermal necrolysis

Preamble

(See Introduction to Skin and Appendages Disorders)

Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis are conditions characterized by blisters (bullous reactions); they have traditionally been regarded as related disorders, with occasionally overlapping signs and symptoms. Similar disorders include necrosis of keratinocytes, leading to blisters and epidermal detachment.

 

Recent evidence suggests that erythema multiforme should be separated from Stevens-Johnson syndrome and toxic epidermal necrolysis: erythema multiforme is usually not caused by drugs, while Stevens-Johnson syndrome and toxic epidermal necrolysis in general are adverse drug reactions.

 

In some countries, the term erythema exudativum or erythema exudativum multiforme is used as a synonym of erythema multiforme. The term Lyell’s syndrome is considered a synonym of toxic epidermal necrolysis but its use is not recommended.

Definitions

Erythema multiforme is an acute disease characterized by symmetrically distributed papular lesions affecting mainly the extremities, often with mucosal erosions. The typical lesion is target-shaped: it is concentrically organized with three different-coloured zones, often with a blister in the centre, and it is clearly demarcated from the surrounding skin. There may be general symptoms such as fever and malaise.

Reference 7b

 

Stevens-Johnson syndrome (formerly also called erythema multiforme of major type) shows widespread skin lesions, which may either be targetshaped or consist of erythematous macules with epidermal detachment, together with severe mucosal erosions. Erosions of the skin do not exceed

10 per cent of body surface area. The general symptoms are more marked

than in erythema multiforme.

Reference 7b

Toxic epidermal necrolysis is characterized by widespread erythematous areas with epithelial necrosis and epidermal detachment (> 10 per cent body surface area), leaving bare dermis. Initially there are often also small erythematous or purpuric lesions with or without blisters. Extensive mucosal erosion is frequent. General symptoms, usually severe, include high fever, malaise and painful skin.

Basic requirements for use of the terms Presence of typical skin lesions. Physical causes and autoimmune blistering diseases may have to be excluded; skin biopsy and clinical photographs arehelpful.